advertisement

Childhood-diseases

Question
Posted by: Nikki | 2004/10/15

Q.

Should Eglonyl be taken after birth of baby?

Dear Dr.

I've previously suffered from depression and was taking Cipramil until the day I found out I was pregnant. I managed to wean myself of the anti depressant when I heard I was pregnant. I have tried doing this before in my life with some difficult side effects and failed. This time during my pregnancy, I have succeeded. My moods have been very good, and have hardly had any depression during the past seven months. I am due to give birth in two weeks, and have discussed my fear of Post natal depression with my docter. He has recommended that I take Eglonyl from the beginning, and that this will also help with the mild production seeing that I'm very keen to breast feed. I'm worried to take another anti depressant before any symptoms of depression even shows. What is your opinion on Eglonyl, and what possible side effects should I be concerned with. Also, do some patients battle to wean themselves of this drug eventually?

Thanks

Expert's Reply

A.

Paediatrician

Eglonyl is frequently used post-partum as a mood stabilizer and also to increase milk production. I am not aware of any severe side-effects. The most important thing is to force yourself to relax and try to enjoy every monent of motherhood. Attend ante-natal classes to familiarize yourself with what to expect. Overanxiousness only increases the likelihood of problems.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

3
user comments

C.

Posted by: Purple | 2004/10/15

I've been on Eglynol and am now on Cipramil.

You don't need to be weaned off Eglynol. It is more a relaxant than an anti-depressant. You can only be on it for a maximum of 6 weeks for depression though.

Eglynol takes 14 to 21 days before it actually increases milk production, so it isn't a quick fix. The best way to increase milk production is to feed baby often and for as long as he/she wants.

Eglynol is an anti-psychotic drug, however, the doses given to people with baby blues or PND are much much lower. A small number of people on the anti-psychotic (shizophrenia) dosage display side effects like muscle stiffness. At the low dosage you are given for depression, I don't think you are at risk of the side effects.

If you are concerned about depression, why not go onto a proper anti-depressant after the birth (e.g. back on cipramil)

Just by the way, if your nipples crack - it is probably a latching problem, so get some help from a lactation consultant.

Reply to Purple
Posted by: Purple | 2004/10/15

I've been on Eglynol and am now on Cipramil.

You don't need to be weaned off Eglynol. It is more a relaxant than an anti-depressant. You can only be on it for a maximum of 6 weeks for depression though.

Eglynol takes 14 to 21 days before it actually increases milk production, so it isn't a quick fix. The best way to increase milk production is to feed baby often and for as long as he/she wants.

Eglynol is an anti-psychotic drug, however, the doses given to people with baby blues or PND are much much lower. A small number of people on the anti-psychotic (shizophrenia) dosage display side effects like muscle stiffness. At the low dosage you are given for depression, I don't think you are at risk of the side effects.

If you are concerned about depression, why not go onto a proper anti-depressant after the birth (e.g. back on cipramil)

Just by the way, if your nipples crack - it is probably a latching problem, so get some help from a lactation consultant.

Reply to Purple
Posted by: Buffs | 2004/10/15

Hi nikki

Maybe you should ask the gyna doc as this doctor doesnt seem to be replying to anyone. even ask cyber shrink he sometimes replies in a mtter of minutes!

Reply to Buffs

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.